Development of ventricular fibrillation after intravenous calcium chloride administration in a patient with supraventricular tachycardia

Ann Emerg Med. 1995 Mar;25(3):416-9. doi: 10.1016/s0196-0644(95)70303-9.

Abstract

The i.v. administration of calcium before or shortly after treatment of supraventricular tachycardia with verapamil has been suggested to counteract a hypotensive response to verapamil. We discuss the case of a patient who presented to the emergency department with an accelerated wide-complex tachycardia and minimal symptoms. Immediately after i.v. administration, of 1 g calcium chloride as pretreatment for verapamil administration, ventricular fibrillation developed. Emergency physicians should be aware of potential dangers after the administration of i.v. calcium preparations when trying to prevent known hypotensive side effects of i.v. verapamil administration.

Publication types

  • Case Reports

MeSH terms

  • Calcium Chloride / adverse effects*
  • Humans
  • Infusions, Intravenous
  • Male
  • Middle Aged
  • Tachycardia, Supraventricular / drug therapy*
  • Ventricular Fibrillation / chemically induced*

Substances

  • Calcium Chloride